Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

On medication for pneumonia. Developed sore mouth and throat. Should I be worried?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I am taking cephalexin 500 4times a day and roxithromycin 300 once a day following hospitalisation with pneumonia but I have now developed a red sore mouth and throat. I have one dose of the Rox 300 and 6 doses of the ceph 500 to complete the course of antibiotics. Should I be worried about my mouth and throat or am I just suffering a side effect that will pass after I stop the tablets
Posted Fri, 28 Dec 2012 in Lung and Chest disorders
Answered by Dr. Sujeet N Charugulla 2 hours later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

Yes, the sore mouth and throat with redness is indeed a adverse drug reaction that is noted to be associated with Cephalexin. And this should gradually stop once the treatment is over.

Roxithromycin fortunately does not reportedly cause similar effects to compound the problem.

You should at this stage, report this symptoms to your doctor as a part of good feedback, so that he is aware of the same. Of course, the decision rests with him, for the continuation and termination of Cephalexin. I would not think that this manageable sore symptoms, would prompt termination of treatment and moreover the benefit that this antibiotic is doing (only when entire course of tablets and days are completed) to kill the bacteria that has caused your pneumonia may be weighed over the manageable risk of soreness.

I could suggest you for now, to probably try a good home remedy of soothing the oral cavity by lukewarm water gargle or similar methods.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Sujeet N Charugulla,
Consultant Physician.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor